WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

7 Signs of Codeine Addiction You Probably Didn't Know

By Gillian Tietz, Jacqueline Hensler
Codeine is a strong drug that can all too easily be misused, even when prescribed. Find out how to spot the signs of someone with an opiate addiction.

Codeine is a prescription opiate medication used to relieve mild to moderate pain. It can be found in some prescription cough syrups and tablets and is prescribed by doctors to ease symptoms such as pain and cough. Codeine can also cause a feeling of euphoria and relaxation--a reaction that has the potential to lead to misuse. Learn more about seven key signs of codeine addiction to look out for if you’re concerned by your own or a loved one’s codeine use. 
 

Codeine Side Effects

Codeine is prescribed in tablet form or as a cough syrup to relieve pain and cough. It acts on the central nervous system (CNS) to relieve pain, so drinking alcohol or using other medications that affect the CNS can worsen codeine’s  side effects. Common side effects when taking codeine as prescribed include:

  • Dizziness
  • Poor concentration
  • Drowsiness
  • Unusual dreams
  • Trouble sleeping

With regular use, tolerance to codeine can develop within a short period of time. This and its opiate effect gives codeine the potential to be misused, which can result in addiction. “Purple Drank”, or “Lean”, is a recreational drug that contains a mixture of large quantities of prescription codeine-based cough syrup, which is typically purple, with a carbonated soft drink and/or alcohol, and hard candy. 

According to a 2018 study published in JMIR Public Health and Surveillance, this mixture became popularized in the 1980s and 1990s through hip hop culture, and its prevalence has continued today  on social media. from professional athletes and rappers consuming it. This study found that 50% of images studied on social media showed Codeine in this form and being consumed with alcohol, cannabis, and benzodiazepines.

Addiction to codeine is a serious disorder that can have an accumulating effect physically and personally. “Like any opioid use disorder, codeine use and abuse can lead to adverse health and interpersonal problems,” Bizzell says. “The lesser-known warning signs of a codeine addiction might mean that an individual ignores commitments or responsibilities, unexplained absences, or problems at work or school.”

Additionally, “they may conceal their use or the gravity of their use to loved ones.” explains Christene Lozano, MS LMFT at Meraki Counseling. “This may increase guilt, shame, secrecy, and isolation, which can perpetuate their codeine use.”

But what about the physical signs of codeine addiction? Read on for seven important signs to look for. 

1. Increased tolerance

Similar to other opiates like oxycodone and heroin, codeine is a powerful drug. It’s possible to become addicted to codeine even if you’re taking the medication as prescribed. The Drug Enforcement Administration (DEA) labels codeine at certain doses as a Schedule III drug with a moderate potential for physical and psychological dependence.

“Many individuals who misuse or abuse codeine become tolerant to the mild effects of the opiate and begin to abuse stronger opiates to achieve greater highs,” Anton C. Bizzell, MD, president and CEO of The Bizzell Group, tells WebMD Connect to Care.

Tolerance to Codeine can develop quickly, causing the individual to require more of the drug to get the same effect.

2. Irregular appetite and nausea

One of the most common signs of an addiction to codeine is nausea, especially in higher doses. “It’s also a common side effect of withdrawal,” Michael Damioli, LCSW, CSAT, clinical director at Colorado Medication Assisted Recovery, says. “Users are more likely to take even more codeine to alleviate their nausea, worsening their addiction cycle.”

“Codeine can cause dizziness, lightheadedness, and nausea in some people.” Ketan Parmar, MD, DPM, a psychiatrist at ClinicSpots, tells WebMD Connect to Care. “This is typically a result of a slowed gastrointestinal motility.” 

According to a 2017 study published by PLOS ONE, the exact mechanism for opioid-induced nausea is unclear, but it is suggested that the drug may affect the semicircular canal in the ear. These canals are fluid-filled tubes in the ear that help us keep our balance. Disturbances to these canals can cause a mismatch between sensory information during head motion and canal input, resulting in nausea and potentially vomiting.

Other signs of a codeine addiction are:

  • Mood swings 
  • Decreased appetite
  • Itching
  • Drowsiness
  • Constipation
  • Slowed breathing
  • Changes in vision

3. Using other drugs

Codeine has a similar effect on the body as other opioids. According to the National Institute of Health, frequent prescription opiate users who are diagnosed with dependence or abuse are more likely to switch to heroin.

“To put this into perspective, a heavy codeine user can develop a physical dependency on the drug after only three to five days,” Damioli says. “When withdrawal symptoms begin, an individual often uses other substances to ease the withdrawal experience. The theory of ‘cross addiction’ suggests that as an addiction develops, you are more likely to seek out and use other substances.”

According to American Addiction Centers, although codeine is converted into morphine in the body, it is only about 8-12% as powerful as pure morphine. Once someone develops a tolerance to codeine, they may seek out stronger drugs to try to achieve the same euphoric high. 

Abusing codeine can lead to the abuse of other drugs, such as:

  • Oxycontin
  • Heroin
  • Fentanyl
  • Alcohol
  • Xanax 

An addiction to codeine involves both a physical and mental dependency. A dual approach of medical intervention and behavioral counseling services are recommended to treat a codeine addiction.

4. Withdrawal Symptoms When Not Using Codeine

“Opioids cause the pupils to constrict.” explains emergency medicine physician Alice Williams, M.D. “Dilated pupils are one of the main symptoms of opioid withdrawal. Body aches, fever, sweating, diarrhea, and vomiting are some other symptoms of opioid withdrawal.”

According to Mayo Clinic, common codeine withdrawal symptoms include:

  • Runny nose
  • Anxiety
  • Nausea
  • Stomach cramps
  • Tremors
  • Trouble sleeping

As someone regularly uses Codeine and develops an addiction, the body and brain adjust to the constant presence of the drug and can’t function normally without it. When you suddenly stop taking it, these adjustments lead to unpleasant withdrawal symptoms. It is important to check in with your medical care provider when attempting to stop use. Your doctor may want to gradually reduce your Codeine prescription dosage as opposed to stopping your prescription immediately.

5. Dry Mouth

“Another symptom that could indicate a too-high dosage of codeine is feeling extremely thirsty and experiencing dry mouth.” Parmar explains. Dry mouth is an uncomfortable symptom of many different medications, but since Codeine acts on the CNS, it can slow down basic bodily functions like breathing, heatbeat, digestion, and saliva production. Chronic use can reduce the production of saliva leading to dry mouth.

6. Itching

Codeine interacts with the CNS in a way that triggers a histamine response, which is inflammatory and can lead to itching. According to a 2017 study published in Nature, opioids can trigger a histamine response, but the exact mechanism is not fully understood. 

7. Development of other health issues

“Prolonged codeine abuse may contribute to lung infections, sleep disorders, irregular heart rate, and in some cases, brain damage.” Sean Ormond, MD at Atlas Pain Specialists, tells WebMD Connect to Care.

“While any one of these symptoms can indicate an unhealthy relationship with codeine, a combination of these symptoms is even more telling.” continues Parmar. “If you have increased your dosage of codeine over time without a valid medical reason to do so, you may be developing a codeine addiction. If you regularly “forget” to eat meals or eat very small portions, you could be experiencing codeine effects. And if you regularly use other drugs like alcohol or marijuana to “boost” your codeine experience, it could be a sign of a larger problem. These are signs that you have a potential codeine addiction.”

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help. 

WHATS NEXT
Treatment & Resources for Prescription Drugs